Hail, Waseca
- When
- July 17, 8:30 AM CST
- Where
- Waseca County, 2.81 mi S of Janesville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.080, -93.730
An upper level trough of low pressure that trekked through all of Minnesota during the daylight hours produced scattered severe thunderstorms across South Central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
An upper level trough of low pressure that trekked through all of Minnesota during the daylight hours produced scattered severe thunderstorms across South Central Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 17, 5:15 AM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 615 AM CDT THU JUL 17 2008 .UPDATE... UPDATED FOR 12Z AVIATION DISCUSSION BELOW. && .DISCUSSION... /ISSUED AT 341 AM CDT THU JUL 17 2008/ PATTERN A LITTLE TRICKY IN TERMS OF SPEED OF FEATURES. EARLIER IN THE SHIFT...THOUGHT THAT THE GFS MIGHT BE A LITTLE FAST...ALTHOUGH THE POSITION AND STRENGTH OF THE SFC LOW OVER SD WAS CLOSE TO THE GFS AND SREF. THE CLUSTER OF STORMS MOVING THROUGH SW MN DRIVEN BY SOME MID LEVEL WARM ADVECTION WITH AND EAST WEST HOT PROD POINTED SOMEWHAT AT SE MN. AXIS OF HIGHER ML CAPE ALSO IN PLACE ACROSS SOUTH CENTRAL MN. NEXT CLUSTER OF STORMS OVER CENTRAL SD TRUCKING EAST AT A DECENT CLIP...AND DOES SEEM TO MATCH A MID LEVEL WARM ADVECTION MAX ON THE GFS TRACKING FROM NW SD INTO T EAST CENTRAL SD AT BY 12Z. THIS WOULD SUGGEST THAT SHOWERS AND THUNDERSTORMS COULD BE MAINLY THIS MORNING AND EARLY AFTERNOON OVER CENTRAL MN. 850 MB MOISTURE TRANSPORT MORE ROBUST ON THE NAM AND SREF...ESPECIALLY OVER SE MN LATE THIS AFTERNOON AND EVENING. THE GFS MAX GENERALLY IN THE SAME AREA BUT OF COURSE MOVING THROUGH FASTER. HAVE ENDED THE PRECIP EARLIER OVER MUCH OF CENTRAL MN THIS EVENING AND THEN TRIMMED AT A SLOWER PACE FARTHER SOUTH. WITH THE POSSIBILITY OF A FASTER MOVEMENT ON STORMS AND BETTER MOISTURE TRANSPORT JUST TO OUR SE...WILL KEEP WITH JUST THE HEAVY RAIN WORDING AND NOT ISSUE ANY FFA AT THIS TIME. THANKS FOR COORD WITH ARX..GRB..DLH. LOOKS LIKE THERE WILL BE A BREAK IN THE RAIN CHANCES FOR MUCH OF FRIDAY...EXCEPT THE FAR S OR SE...WITH A DECENT PUSH OF NW FLOW. NAM IS ACTUALLY DRIER THAN THE GFS FOR THIS PERIOD. THIS IDEA OF A BREAK ON FRIDAY WAS ACTUALLY HINTED AT SEVERAL DAYS AGO BY THE MODELS. THE FRONT DOES WORK BACK NORTH FOR THE WEEKEND THOUGH. && .AVIATION.../12Z TAF ISSUANCE/ YET ANOTHER TRICKY SET OF TAFS...WITH QUASI STNRY FNT REMAINING ACRS THE AREA. SOME MDL DIFFERENCES ON HANDLING OF FNT/CONVECTION...BUT GFS HANDLING CURRENT ACTIVITY BEST. SO WILL FAVOR A FASTER MOVEMENT OF FNT ONCE IT ACTUALLY GETS MOVG SWRD. TSTM COMPLEX IN ERN SODAK SHUD MOV EWRD...AFFECTING ALL THE TAF SITES THIS MRNG. DIST SPD TOOL BRINGS IT INTO RWF BY 13Z...STC BY 14Z...MSP BY 15Z...RNH BY 16Z...AND EAU BY 17Z. AXN SHUD MISS OUT ON THE THUNDER...BUT COULD SEE SOME RA. HAVE LEFT IT OUT ATTM...HOWEVER. THINKING IS THAT THIS MRNG CONVECTION COULD REDUCE THE AREAL COVG OF TSRA THIS AFTN/EVE. WITH GFS SINKING FNT INTO SRN MN/WRN WI BY THIS EVE...ELECTED TO ONLY MENTION TSRA CHCS AT RWF/MSP/RNH/EAU. LINGERED SHRA ACTIVITY AT EAU FROM 05Z UNTIL THE END OF THE VALID TAF PD...WITH S/WVS RIDING UP THE FNT...ALTHO IT MAY END QUICKER THAN THAT. LATER ISSUANCES CAN ADDRESS THIS. WINDS WL BE TRICKY...ESPECIALLY WITH FNTL MOVEMENT IN QUESTION. FAVORED SRLY WINDS TRANSITIONING TO WRLY AND FINALLY NWRLY LATE AT ALL SITES EXCEPT AXN...WHICH IS N OF THE FNT ATTM. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JPR/KAT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 442 AM CDT THU JUL 17 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 180945- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 442 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS PARTS OF CENTRAL AND SOUTH CENTRAL MINNESOTA THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT THE STRONGER STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. A LOW PRESSURE TROUGH AND COOL FRONT WILL BE MOVING INTO WEST CENTRAL MINNESOTA LATER THIS MORNING. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL AND SOUTH CENTRAL MINNESOTA...INTO WEST CENTRAL WISCONSIN DURING THE AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE AND CAUSE DAMAGING WINDS AND LARGE HAIL. THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EVENING AS WELL. AREAS OF HEAVY RAIN COULD ALSO DEVELOP OVER SOUTH CENTRAL AND SOUTHEAST MINNESOTA...INTO PARTS OF WEST CENTRAL WISCONSIN. THE GREATEST THREAT OF SEVERE WEATHER WILL BE SOUTHEAST OF A LINE FROM AROUND LITTLE FALLS...TO MORRIS. AREAS AFFECTED BY HEAVIER RAIN AND LOCALIZED FLOODING WILL BE MAINLY SOUTHEAST OF A LINE FROM FAIRMONT AND MANKATO...TO RED WING AND EAU CLAIRE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF STRONG THUNDERSTORMS RETURNS TO THE AREA SATURDAY NIGHT AND SUNDAY AS THE FRONTAL SYSTEM MOVES BACK NORTH. THE EXTENT OF ANY ORGANIZED SEVERE WEATHER IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. JPR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 338 AM CDT THU JUL 17 2008 MNZ067-074-075-083-170930- BLUE EARTH-BROWN-NICOLLET-SIBLEY- 338 AM CDT THU JUL 17 2008 ...SIGNIFICANT WEATHER ALERT FOR BLUE EARTH...BROWN...NICOLLET AND SIBLEY COUNTIES UNTIL 430 AM CDT... AT 335 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF FAIRFAX TO 6 MILES WEST OF NEW ULM TO 8 MILES NORTHEAST OF DARFUR. THESE STORMS WERE MOVING EAST AT 31 MPH. WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... ST GEORGE. KLOSSNER. HANSKA. LAFAYETTE. NICOLLET. NEW SWEDEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KAT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 629 AM CDT THU JUL 17 2008 MNZ082-171215- WATONWAN- 629 AM CDT THU JUL 17 2008 ...SIGNIFICANT WEATHER ALERT FOR WATONWAN COUNTY UNTIL 715 AM CDT... AT 625 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES EAST OF BINGHAM LAKE. THIS STORM WAS MOVING EAST AT 20 MPH. HAIL UP TO DIME SIZE...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. PEOPLE IN WATONWAN COUNTY...INCLUDING THE CITIES OF BUTTERFIELD... ODIN...ECHOLS AND ST JAMES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KAT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 718 AM CDT THU JUL 17 2008 MNZ054-064-171300- LAC QUI PARLE-YELLOW MEDICINE- 718 AM CDT THU JUL 17 2008 ...SIGNIFICANT WEATHER ALERT FOR LAC QUI PARLE AND YELLOW MEDICINE COUNTIES UNTIL 800 AM CDT... AT 716 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BIG STONE CITY TO 5 MILES NORTHEAST OF ASTORIA. THESE STORMS WERE MOVING EAST AT 60 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... MARIETTA. CANBY. PORTER. PROVIDENCE. SPRING CREEK. CLARKFIELD. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KAT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 807 AM CDT THU JUL 17 2008 MNZ054>057-064-065-073-074-171345- BROWN-CHIPPEWA-KANDIYOHI-LAC QUI PARLE-REDWOOD-RENVILLE-SWIFT-YELLOW MEDICINE- 807 AM CDT THU JUL 17 2008 ...SIGNIFICANT WEATHER ALERT FOR BROWN...CHIPPEWA...KANDIYOHI...LAC QUI PARLE...REDWOOD...RENVILLE...SWIFT AND YELLOW MEDICINE COUNTIES UNTIL 845 AM CDT... AT 803 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A AREA OF STRONG THUNDERSTORMS FROM NEAR APPLETON...GRANITE FALLS AND WOOD LAKE. THIS STORM WAS MOVING EAST AT 45 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... GRANITE FALLS. MAYNARD. SACRED HEART. PRINSBURG. DANUBE. BLOMKEST. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 836 AM CDT THU JUL 17 2008 MNZ065-067-069-074>077-082>085-171415- BLUE EARTH-BROWN-LE SUEUR-NICOLLET-RENVILLE-RICE-SCOTT-SIBLEY-STEELE-WASECA-WATONWAN- 836 AM CDT THU JUL 17 2008 ...SIGNIFICANT WEATHER ALERT FOR BLUE EARTH...BROWN...LE SUEUR... NICOLLET...RENVILLE...RICE...SCOTT...SIBLEY...STEELE...WASECA AND WATONWAN COUNTIES UNTIL 915 AM CDT... AT 832 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES EAST OF KLOSSNER TO 3 MILES SOUTHEAST OF KASOTA TO 6 MILES WEST OF WALDORF. THESE STORMS WERE MOVING NORTHEAST AT 32 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... KASOTA. LAFAYETTE. GIBBON. WINTHROP. RUSH RIVER. GAYLORD. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The national radar mosaic for the moment the first event began.
5 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Two foot diameter tree felled.
Fifty mile per hour winds were also measured at this location.
Very weak EF-0 tornado briefly touched down at the edge of a corn field along Blue Earth County Road 147, one half mile West of U.S. Highway 169. Damage was confined to crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyThe tornado archive for Minnesota, 2008Warnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129357, 129359, 129360, 129361, 129375, 129362, 129373.